caret icon Back to all discussions

Surgery with macular

I was scheduled for total knee replacement & then was diagnosed with macular in both eyes, dry in left & wet in right. I needed injections & was told I could not have surgery because I would be put on a blood thinner afterward. My doctor said I could have surgery when my eye is stabilized. Has anyone had a similar situation? I

  1. Thank you for sharing this question with us. I would like to be able to give you an opinion, but I haven't been through this. The need to have surgery, and subsequent use of blood thinners, while concurrently having injections for wet macular degeneration, would possibly be something that many of our community have been through. I imagine some people would be on blood thinners all of the time and still require eye injections which might present a quandary. I hope some of these community members will reply and share their own situations. Everyone's case will obviously be different because their are different types of blood thinners prescribed for different medical conditions. Medical advice from your doctor is the only advice you can take, but it would be interesting to hear how others have handled this type of situation. Wishing you all the best, Wendy, Advocate.

    1. I've had wet AMD for 9 yrs and have had over 80 injections. During this span of time I had both knees replaced. Just coordinate with your RS and perhaps ask him to communicate with your Ortho surgeon. It was not a “show-stopper” for me.
      Wishing you well! Richard-Advocate

      1. I just mentioned in another topic about taking a blood thinner and how my eyes have begun to bleed after my injections . I have to take the blood thinner due to 2 TIAs I experienced in my 50s. I’ve been on them ever since. I have shots every two weeks for my AMD, one in each eye. After many years of injections my eyes are beginning to bleed after each shot now. I’ve had several small surgeries during this time and only had to be off my blood thinner for a week for the surgery. I don’t think being on blood thinners would prevent AMD injections. At least not in my case. Good luck on your knee surgery.
        Connie

        1. Connie, thank you for sharing your experience with blood thinners and wet AMD. Does the bleeding after injections cause you any long lasting problems? Best wishes, Sharon Moore Advocate

      2. as far as the bleeding, i only have had 2 events that lasted longer than a week. It looked worse than it felt but as far as sight issues it didn't seem to effect my vision any worse than it already is. Thanks for asking. Connie👍

        1. it is good to hear the bleeding hasn’t worsened your condition. Thanks for sharing, Sharon Moore advocate

      or create an account to reply.